Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 260, NWS Goodland, KS

July 4, 2018Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2018, 6:50 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2018, 6:50 PM CDT (23:50 UTC)
Expired
Jul 4, 2018, 7:30 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:43 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 6:43 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
543 PM MDT Wed Jul 4 2018

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM MDT Wed Jul 4 2018

Main forecast issues will be locally heavy rainfall/flash flooding
and severe weather into Thursday night. Satellite showing an
amplified pattern from the Pacific into eastern North America. A
slow moving cold front extending from central South Dakota into
western Nebraska and northern Colorado was moving slowly toward the
area. A prefrontal trough extended from a low over southeast
Colorado into central Nebraska. Subtropical moisture in the
southwest flow aloft was streaming into the area.

Models at mid levels were doing fine with maybe the Nam doing just a
little better. Models seemed to start out fine with the low level
thermal field.

Tonight...Currently prefrontal trough is over the western portion of
the area, roughly along the Colorado border. Weak shortwave trough
is just west of our area. Weak right rear quadrant looks to be over
most of the area through the evening. At this time, isolated
thunderstorms have developed near the western end of the forecast
area and not too far south of the area. The southern convection is
along a subtle convergence area.

Two caveats to having an increase in coverage to the thunderstorms.
Heights are rising over the area and the MLcinh is holding except
for the far southern and western portions of the area. The deepest
lift transitions from the western portion of the area through the
evening then into the north for the rest of the night. In general
the models are concentrating the thunderstorms in the northern and
western portions of the area. However, the Cams would indicate
mesoscale processes will prevail and different places get convective
bullseyes. In that regards, models indicate eastern Cheyenne and
Kit Carson counties could get a lot of rain.

To summarize, thunderstorms should move from Colorado to the
northeast along the Nebraska and Kansas border then southeast. Due
to upslope winds in the far north and northwest, the significant
hail parameter is bullseyeing that area. Otherwise, I believe it
should be a wind threat elsewhere. High PWs and slow storm
motions will make for locally heavy rainfall.

Thursday/Thursday night...Very hard to pin down details in a weak
wind field and forcing setup. At the same time area will have good
low level upslope and a moist unstable air mass. Mid level ridge is
near to just north of the area which will essentially leave the area
in light easterly flow. It is possible that there could be lingering
rainfall in the morning. Weak shortwave trough moving in from the
east combined with the upslope will cause thunderstorms over the
southern and western portions of the area.

Problem in this flow is that storms do not move very far from where
they form. Mesoscale influences will probably be the main forcing
mechanism. So will leave what the blend gave me but have little
confidence in them. Believe the locally heavy rainfall will be a
little bigger threat than the severe threat.

Friday/Friday night...Should be some lingering thunderstorms in the
morning. Otherwise the same general setup remains as Thursdays
except the wind is more south to southeast. The flow and forcing is
very weak with mesoscale influences governing where storms form and
move. The forecast blend gave me slight chance to chance pops and
really cannot argue or improve on it. Very low confidence. Potential
for locally heavy rainfall remains but really hard to say where.

Saturday...Looks like a stronger wave as the 700 mb ridge shifts
east but the forecast blend keeps little if any pops around. This
has the potential to be more than current blend. Stay tuned.

.LONG TERM...(Thursday night through Wednesday)
Issued at 120 PM MDT Wed Jul 4 2018

An upper level high sits over the western US keeping typical summer
conditions with high temperatures and chances for thunderstorms each
evening Saturday through Wednesday. Upper level shortwaves increase
thunderstorm chances Sunday night. Moisture returns into the central
Plains Tuesday night leading to increasing thunderstorm chances next
week.

A trough forms Monday night moving eastward over the northern Plains
Wednesday night bringing chances of thunderstorms. The ECMWF becomes
more progressive spatially compared to the GFS Tuesday night showing
more of a shortwave trough moving quickly across the far northern
Plains Tuesday night. Based on the 06Z to 12Z runs of the ECMWF and
GFS, the ECMWF will most likely slow down the progression of the
trough leading to less spatial discrepancy between the two models.
At the end of next week, a ridge will begin to build along the
western US bringing summer conditions once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 538 PM MDT Wed Jul 4 2018

Scattered showers and thunderstorms at both KGLD and KMCK tonight
will be the main concern. Radar trends at 2330z show storms
developing near both terminals, with a slow drift to the north.
Greatest threat from these storms will be strong/severe wind gusts
and heavy rainfall due to slow storm motions. Storms will wind
down by late evening at KGLD, may persist into the overnight hours
at KMCK. Expecting another round of showers and thunderstorms to
develop Wednesday afternoon across the region with the overall
pattern not changing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...NEWMAN
AVIATION...024
Hazardous weather outlook, Jul 4, 11:41 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1041 AM MDT Wed Jul 4 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1041 AM MDT Wed Jul 4 2018 /1141 AM CDT Wed Jul 4 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are expected to develop around 3 PM
MDT (4 PM CDT) increasing in coverage through the mid to late
evening hours before slowly decreasing from west to east after
midnight. The greatest chance for severe thunderstorms will extend
from Yuma county to along the Kansas and Nebraska border.

Large hail to around one inch in diameter and wind gusts to 65 mph
will be the primary threats. Locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal threat for severe thunderstorms along and west of
the Colorado Kansas border Thursday afternoon and evening. Large
hail, damaging winds and locally heavy rainfall will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM MDT.

In the hours before

Special weather statement, Jul 4, 4:22 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
322 PM MDT WED JUL 4 2018

COZ091-092-042130-
Kit Carson County CO-Cheyenne County CO-
322 PM MDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 330
PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Boyero, or 29 miles south of Flagler, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

LAT...LON 3907 10316 3920 10300 3887 10279 3874 10316
TIME...MOT...LOC 2122Z 236DEG 28KT 3887 10312

EV
Special weather statement, Jul 4, 5:59 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT WED JUL 4 2018

COZ092-KSZ027-042330-
Cheyenne County CO-Wallace KS-
459 PM MDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WEST CENTRAL WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Weskan, or 15 miles west of Sharon Springs, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weskan and Arapahoe.

LAT...LON 3883 10218 3905 10212 3905 10205 3896 10179
      3881 10192 3879 10204
TIME...MOT...LOC 2259Z 203DEG 9KT 3886 10204

EV
Local storm report, Jul 4, 6:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     2 SE WESKAN             38.83N 101.93W
07/04/2018  M70 MPH          WALLACE            KS   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:59 PM CDTSpecial Weather StatementGLDWallace31 min
Jul 4, 6:11 PM CDTSevere Thunderstorm WarningGLDWallace49 min
Jul 4, 6:56 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jul 4, 4:22 PM CDTSpecial Weather StatementGLDCheyenne8 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.